Kansas, 2020

Hail and Damaging Winds in Kansas, June 4, 2020

June 4, 2020 · NWS DDC · 6 events in 4 counties and zones

A weak shortwave trough moved across northern portions of the area and into northwest Kansas, sparking a few thunderstorms that moved southward. Decent mid-level lapse rates and low level shear gave enough instability to produce damaging winds and quarter size hai.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak shortwave trough moved across northern portions of the area and into northwest Kansas, sparking a few thunderstorms that moved southward. Decent mid-level lapse rates and low level shear gave enough instability to produce damaging winds and quarter size hai.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 4:50 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 4, 4:50 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
550 PM CDT Thu Jun 4 2020

...Updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 1206 PM CDT Thu Jun 4 2020

At the time of this discussion a 700 mb shortwave with some
instability has produced some isolated storms between Garden City
and Ulysses. These storms should continue to move east and
gradually diminish through the early afternoon.

Later this afternoon and tonight another shortwave out of eastern
Colorado will move into southwest Kansas and the Oklahoma-Texas
panhandles. Isolated storms are expected to develop along a
dryline around Springfield, Colorado and move eastward into
southwest Kansas. Another area of storms is expected to develop
west of Goodland which may cross into areas north of Garden City
towards sunset this evening. With CAPE values in the 1500-2000
range and steep low level lapse rates...both hail and downburst
winds will be the main threats. Once you get east of highway 283
the storms should fizzle out as the CAP will be much stronger.

For Friday the upper level ridge in the southwest slowly starts
moving towards the central plains...another hot day is expected
with highs nearing 100. A residual boundary is forecast to lift
into southwest Kansas during the day and stall out from Elkhart to
Hays. The 12Z HRRR model is forecasting some afternoon convection
to break out along the boundary...and a few other CAM models are
starting to hint at this as well. With the hot temperatures
reaching the convective temperature shouldn't be a problem so
there is the possibility of more isolated to scattered storms
possible along the boundary in our northern zones.

.LONG TERM...(Friday night through Thursday)
Issued at 146 PM CDT Thu Jun 4 2020

Hot and windy conditions for the the weekend into Monday as the
upper level ridge crosses into the central plains. Expect highs in
the mid-upper 90s with winds 20-35 mph. By Tuesday a trough and a
good push of cooler air moves into Kansas which should drop highs
back into the mid-upper 80s. Storm chances at this point look to
stay mainly from the I-70 corridor on north. This front should
keep much of the tropical storm moisture which is expected to move
into eastern Oklahoma and Kansas by Tuesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 549 PM CDT Thu Jun 4 2020

A few isolated thunderstorms will be possible around the GCK
terminal this evening. However, VFR conditions will prevail
through tomorrow. Winds will generally be less than 12 knots
through tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  98  70  98 /  20  20  20   0
GCK  63  98  69  98 /  20  20  10   0
EHA  64 101  70  98 /  20   0   0   0
LBL  64 100  69  98 /  20   0   0   0
HYS  66  96  70  98 /  20  20  10   0
P28  68  99  72  98 /  20   0  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 4, 3:23 AM CST, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
423 AM CDT Thu Jun 4 2020

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
423 AM CDT Thu Jun 4 2020 /323 AM MDT Thu Jun 4 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible later
this afternoon and evening. Strong to severe thunderstorms will be
possible with quarter size hail and wind gusts to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Temperatures are expected to reach the 100 degree mark on Friday
with the very warm to hot temperatures continuing into the
weekend.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for severe weather may be needed after 4 pm across
parts of central and southwest Kansas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 4, 3:15 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
415 PM CDT Thu Jun 4 2020

KSZ043-062-063-042200-
Finney KS-Kearny KS-Scott KS-
415 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES UNTIL 500 PM
CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Deerfield, moving east at 20 mph.

Half up to one half inch is possible.

This storm will remain over mainly rural areas of northeastern
Kearny, northwestern Finney and southwestern Scott Counties.

LAT...LON 3826 10137 3826 10113 3833 10112 3833 10092
      3803 10094 3814 10140
TIME...MOT...LOC 2115Z 285DEG 18KT 3821 10122

TURNER
Special weather statement, Jun 4, 4:40 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT Thu Jun 4 2020

KSZ062-063-042330-
Finney KS-Kearny KS-
540 PM CDT Thu Jun 4 2020

...SPECIAL WEATHER STATEMENT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving east at 15 mph.

Hail up to one half inch is possible with this storm.

Locations impacted include...
Garden City, Lakin, Holcomb and Deerfield.

LAT...LON 3794 10126 3815 10123 3814 10076 3784 10083
TIME...MOT...LOC 2239Z 278DEG 14KT 3802 10116

TURNER
Special weather statement, Jun 4, 5:08 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Thu Jun 4 2020

KSZ061-062-050000-
Kearny KS-Hamilton KS-
608 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 607 PM CDT/507 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Coolidge, moving east at 40 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected.

This storm will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.

LAT...LON 3826 10204 3826 10151 3796 10149 3812 10205
TIME...MOT...LOC 2307Z 285DEG 33KT 3822 10201

TURNER
Special weather statement, Jun 4, 5:45 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Thu Jun 4 2020

KSZ061-062-050030-
Kearny KS-Hamilton KS-
645 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 644 PM CDT/544 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles north of Kendall, moving east at 30 mph.

Wind gusts to near 55 mph and areas of blowing dust are expected.

Locations impacted include...
Deerfield.

LAT...LON 3826 10160 3826 10111 3796 10112 3804 10164
TIME...MOT...LOC 2344Z 279DEG 27KT 3817 10153

TURNER
Special weather statement, Jun 4, 6:25 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Thu Jun 4 2020

KSZ043-044-062-063-077-050115-
Gray KS-Finney KS-Kearny KS-Lane KS-Scott KS-
725 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...WESTERN
FINNEY...SOUTHERN SCOTT...SOUTHWESTERN LANE AND NORTHWESTERN GRAY
COUNTIES UNTIL 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Holcomb, moving east at 30 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected.

Locations impacted include...
Garden City, Holcomb, Deerfield, Pierceville and Friend.

LAT...LON 3795 10116 3829 10112 3831 10055 3783 10067
TIME...MOT...LOC 0024Z 280DEG 25KT 3812 10104

TURNER
Special weather statement, Jun 4, 6:39 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Thu Jun 4 2020

KSZ062-063-075-076-050115-
Finney KS-Kearny KS-Grant KS-Haskell KS-
739 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ulysses, moving east at 30 mph.

Hail to one half inch is expected.

This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney, northeastern Grant and northwestern
Haskell Counties.

LAT...LON 3767 10144 3785 10141 3786 10088 3756 10091
TIME...MOT...LOC 0038Z 276DEG 25KT 3776 10133

TURNER

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
June 4, 6:44 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -100.860

Large branches were blown down by winds estimated to be greater than 60 MPH.

Hail, Grant

When
June 4, 7:03 PM CST
Where
Grant County, 3.88 mi WNW of Hickok
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -101.290

Hail, Grant

When
June 4, 7:20 PM CST
Where
Grant County, 2.83 mi ESE of Columbian Carbon
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -101.150

Thunderstorm Wind, Finney

When
June 4, 7:58 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

This wind gust was observed at the Garden City airport.

Hail, Stevens

When
June 4, 8:27 PM CST
Where
Stevens County, 4.69 mi SSW of Moscow
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -101.240

Hail, Hodgeman

When
June 4, 8:30 PM CST
Where
Hodgeman County, 8.81 mi W of Jetmore
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.060, -100.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907047, 907042, 907043, 907048, 907044, 907045.